This is Topical Steroid Withdrawal!
I’ve been wanting to write about my topical steroid withdrawal journey for some time because it’s fascinating and it is improving… slowly. One step forwards, two steps back, that kind of improving. So sometimes it’s infuriating but it’s something I have to go through. I am now about 11-12 weeks into TSW and let’s just say it’s been interesting. The body is an incredible instrument and I am amazed at the pain it can generate, but also the capacity for healing, if we let it!
I’ve held off writing because I’ve been angry. I’ve been so furious that this is happening. This on top of everything else…
I mean seriously?
And I don’t want my lovely blog to be all ranty and negative. Because ultimately I’m a very positive person, so it’s hard to say bad stuff. I bottle it up because it often doesn’t help to moan about stuff.
But it’s so important that I talk about this because I have written many blogs about the correct use of steroids and my own personal miracle journey with Protopic. I now feel complicit in some way with the pharmaceutical companies and doctors who still believe that steroids are a safe first line treatment for eczema.
I trusted them and have used varying strengths of steroids and most recently Protopic, an immune suppressant, for years.
They worked. Really well. Protopic gave me over five years or normal skin on my face which at the time was a miracle and amazing to experience. What I now know is that the red skin on my face that I needed Protopic for was actually topical steroid addiction or red skin sydrome. People told me they thought I should investigate this but the pictures and stories I discovered filled me with complete and utter dread and horror. I couldn’t cope with this. The pain, the misery, the infections, the swollen, red, sore skin that went through withdrawal for months, years and in some cases 3-4 years.
What kind of sick joke is this? Through no fault of my own I am a drug addict and the pain of going cold turkey is phenomenal. It is worse that the pain I experienced with shingles and it is deep, relentless and merciless. And it can go on for months or even years…
My skin will ooze, split, flake and hurt. It is nothing like any eczema I ever had. It never bleeds any more, just oozes and weeps.
The skin above looks awful and it was. But with epsom salt baths with tea tree oil each day and gentle massage and exfoliation I am able to create an illusion of calm and get through each, with copious layers of Epaderm.
As I write this I am thankfully in a period of calm and healing between the flares. That’s not to say there is no pain, just less pain. Pain that causes a horrific uprising of heat, red skin, swollen face and stabbing pains, electrical currents and a kind of pulsing, wave like sensation that ripples across my neck, face, hands and forearms.
I can get through this though. And I will. I really believe that we can all find relief from eczema and red skin syndrome. Not perhaps a complete cure or eradication. I think we will all have a tendency to flare and have skin that reacts to surroundings, but this… this topical steroid addiction and now withdrawal is the stuff of nightmares.
Please watch this video if you’re interested…
Preventable – Protecting our largest organ
I wept watching this. It made me angry all over again at how the medical and pharmaceutical industry have created this monster and now refuse to acknowledge or respond in any useful way.
But most of all it gave me hope. Hearing from such beautiful, courageous people who have been through this is truly humbling.
I am thankful that my skin is not as bad as many. I never used the steroids correctly, always sparingly. When my doctor was telling me things like, ‘Use as much Protopic as you want, use it every day, I’m happy for you to continue using it…’ and ‘Elocon won’t thin your skin, use the full course, continue to use once it’s healed…’
I never really felt it was right. So I never used enough. I was always trying to taper my doses and reduce the amount I needed to use and only ever used as a last resort when skin was really flaring. I hope this will mean that my TSW journey will be shorter than some.
So far certainly I can cope. Yeah it’s painful but the pain doesn’t make me want to use steroids again.
The pain makes me realise how dangerous this drug is and how much I need to fight this and tell others of the dangers.
A lovely Insta friend Holly Broome or @TSW_Hollybee as I know her on the Gram, has started an online campaign to raise awareness. Using the hashtag #thisisnoteczema we all hope to raise awareness. And by sharing our before and after photos we can show just what the journey involves.
So as the anger passes (I’m getting really good at channelling my anger) the passion takes over. We can prevent this by taking a more holistic approach. We should look first at what might be causing eczema, not reach straight for steroids.
I’ll share more on what my symptoms are like and how TSW feels for me. If you want to get help and advice, your doctor may be sympathetic, although most do not accept this condition at the moment. Mine is dismissive but I am doing this for me regardless.
There is a Facebook Group and an organisation called ITSAN who are trying to help, support and raise awareness.
Are you going through TSA or TSW? Do you think you have Red Skin Sydrome? Are you worried about using steroids for eczema?